South Carolina, 2005Tornado and Hail in South Carolina, April 12, 2005
April 12, 2005 · NWS CAE · 2 events in 2 counties and zones
1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 12, 12:50 PM EST, 5 hours 59 minutes earlier.
Area forecast discussion, Apr 12, 12:50 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE APR 12 2005
.SYNOPSIS...AN UPPER LEVEL LOW WILL SLOWLY MOVE ACROSS THE
STATE THROUGH THURSDAY.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ANOTHER CUTOFF UPPER LOW WILL MOVE OVER THE AREA DURING THE
DAY ON WEDNESDAY AND OFF THE NORTH CAROLINA COAST BY THURSDAY.
A SHORTWAVE WILL APPROACH THE AREA IN ADVANCE OF THIS SYSTEM
TONIGHT. WILL GO WITH A LIKELY POP THROUGH THE EVENING HOURS
DECREASING TO CHANCE POP OVERNIGHT AND SLIGHT CHANCE EARLY
WEDNESDAY MORNING. THEN AS THE UPPER LOW MOVES ACROSS THE STATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH ITS ASSOCIATED COLD
POOL ALOFT...EXPECT INSTABILITY SHOWERS AND THUNDERSTORMS TO
DEVELOP. DUE TO THE COLD TEMPS ALOFT SOME SMALL HAIL IS POSSIBLE
WITH THESE SHOWERS AND STORMS. THE GFS IS QUICKER TO MOVE THE
UPPER LOW EAST OF US...IN ANY EVENT...THERE SHOULD STILL BE QUITE
A BIT OF RESIDUAL CLOUDINESS ON THURSDAY BUT WILL DROP POP TO
THE SLIGHT CHANCE CATEGORY. DAYTIME HIGHS SHOULD AVERAGE AROUND
10 DEGREES BELOW NORMAL THROUGH THE SHORT TERM.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE WEEKEND INTO
THE MIDDLE OF NEXT WEEK BRINGING DRY AND PLEASANT SPRING WEATHER
TO THE AREA. TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND BUT WILL BE AROUND NORMAL FOR THE FIRST PART
OF NEXT WEEK.
&&
.AVIATION...
WIDESPREAD MID CLOUD LAYER WILL CONTINUE BETWEEN ABOUT 10 THOUSAND
TO 20 THOUSAND FEET IN ASSOCIATION WITH SHORTWAVE SHOWN BY RUC.
THIS FEATURE EXPECTED TO MOVE OVER AREA THIS AFTERNOON AND EARLY EVENING
WITH ATTENDANT SHOWERS. BY EARLY EVE EXPECT CEILINGS TO LOWER TO
AROUND 3 THOUSAND FEET THEN BECOME IFR BELOW 1 THOUSAND FEET/3 MILES
AFTER MIDNIGHT AS LOW LEVEL MOISTURE REMAINS OVER AREA WITH LIGHT
WINDS. CONDITIONS IMPROVING TO MVFR BY MID MORNING...BUT WEAK LOW
PRESSURE TROUGH CONTINUES TO HOLD OVER THE AREA.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
044/044/055
Hazardous weather outlook, Apr 12, 4:05 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT TUE APR 12 2005
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130930-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT TUE APR 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. AT THIS TIME INSTABILITY
LOOKS WEAK. HOWEVER, IF THE AIRMASS CAN DESTABILIZE EVEN MORE, GIVEN
THE STRONG SHEAR, A LINE OF THUNDERSTORMS COULD DEVELOP. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
COOLING ALOFT AND AMPLE LOW LEVEL MOISTURE WILL BRING THE THREAT OF
THUNDERSTORMS FOR WEDNESDAY. A FEW STORMS MAY PRODUCE HAIL
APPROACHING OR BRIEFLY EXCEEDING SEVERE LIMITS...BEFORE ACTIVITY
DIMINISHES WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Apr 12, 5:55 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL LINCOLNTON 33.79N 82.48W
04/12/2005 0.25 INCH LINCOLN GA TRAINED SPOTTER
PEA SIZE HAIL IN CITY.
&&
DSSpecial weather statement, Apr 12, 6:02 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT TUE APR 12 2005
SCZ026-027-130000-
LEXINGTON-SALUDA-
702 PM EDT TUE APR 12 2005
...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY AND SALUDA
COUNTY THROUGH 800 PM EDT...
AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHWEST OF BATESBURG...MOVING EAST AT 30 MPH. THIS
WILL AFFECT AREAS IN AND AROUND RIDGE SPRING...MONETTA...LEESVILLE...
BATESBURG...SUMMIT...GILBERT...RED BANK...LEXINGTON...SOUTH CONGAREE
AND SPRINGDALE THROUGH 800 PM EDT. THESE THUNDERSTORMS WILL ALSO
AFFECT THE LAKE MURRAY AREA.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
TTH
Tornado, Newberry
- When
- April 12, 6:49 PM EST to 6:50 PM EST
- Where
- Newberry County, 6 mi S of Whitmire
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 60 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.417, -81.617
FOX TV reported a tornado briefly touched down near hwys 176 and 121. The twister only damaged some trees.
Hail, Lexington
- When
- April 12, 7:55 PM EST
- Where
- Lexington County, Red Bank
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.933, -81.233
HAM radio operator reported 3/4 inch hail.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 12 to 13, 2005$50 million · 1 event
- Hail in Georgia, April 12, 2005$51,000 · 1 in hail · 3 events
- Flash Flood in Missouri, April 12, 2005$50,000 · 1 event
- Hail in Illinois, April 12, 20051 in hail · 11 events
- Strong Wind in Alabama, April 12, 2005$5,000 · 5 events
- Hail in Missouri, April 12, 20051.75 in hail · 5 events
- Debris Flow and Flooding in Puerto Rico, April 12, 20054 events
- Hail in Indiana, April 12, 20050.75 in hail · 4 events
- Hail and Damaging Wind in Kentucky, April 12, 20051 in hail · 4 events
- Strong Wind in Alabama, April 12, 2005$2,000 · 2 events
- Hail in Illinois, April 12, 20050.88 in hail · 2 events
- Hail in Tennessee, April 12, 20050.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440040, 5440039.